Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A bound on the reduction number
of a primary ideal


Author: M. E. Rossi
Journal: Proc. Amer. Math. Soc. 128 (2000), 1325-1332
MSC (1991): Primary 14M05; Secondary 13H10
DOI: https://doi.org/10.1090/S0002-9939-99-05393-9
Published electronically: October 5, 1999
MathSciNet review: 1670423
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ ( A,{\cal M})$ be a local ring of positive dimension $d $ and let $ I $ be an $ \cal M $-primary ideal. We denote the reduction number of $I$ by $r(I)$, which is the smallest integer $r$ such that $I^{r+1}=JI^r$ for some reduction $J$ of $I.$ In this paper we give an upper bound on $ r(I) $ in terms of numerical invariants which are related with the Hilbert coefficients of $I $ when $A $ is Cohen-Macaulay. If $ d=1 $, it is known that $ r(I) \le e(I) -1 $ where $ e(I) $ denotes the multiplicity of $I. $ If $ d \le 2, $ in Corollary 1.5 we prove $ r(I) \le e_1(I) - e(I) + \lambda (A/I) + 1 $ where $e_1(I) $ is the first Hilbert coefficient of $I.$ From this bound several results follow. Theorem 1.3 gives an upper bound on $ r(I)$ in a more general setting.


References [Enhancements On Off] (What's this?)

  • [B] C. Blancafort, Hilbert functions of graded algebras over Artinian rings, J. of Pure and Applied Algebra 125 (1998), 55-78. MR 98m:13023
  • [CPV] A. Corso, C. Polini, M. Vaz Pinto, Sally Modules and associated graded rings, Communications in Algebra 26 (8) (1998), 2689-2708. CMP 98:15
  • [E] J. Elias, On the depth of the tangent cone and the growth of the Hilbert function, to appear in Trans. Amer. Math. Soc. CMP 98:07
  • [GR] A. Guerrieri, M. E. Rossi, Hilbert coefficients for Hilbert filtrations, J. Algebra 199 (1998), 40-61. MR 98i:13027
  • [HM] S. Huckaba, T. Marley, Hilbert coefficients and the depths of associated graded rings, J. London Math. Soc. 56 (1997), 64-76. MR 98i:13028
  • [H] C. Huneke, Hilbert functions and symbolic powers, Michigan Math. J. 34 (1987), 293-318. MR 89b:13037
  • [I] S. Itoh, Hilbert coefficients of integrally closed ideals, J. Algebra 176 (1995), 638-652. MR 96g:13019
  • [N] D. G. Northcott, A note on the coefficients of the abstract Hilbert function, J. London Math. Soc. 35 (1960), 209-214. MR 22:1599
  • [O] A. Ooishi, $\Delta$-genera and sectional genera of commutative rings, Hiroshima Math. J. 17 (1987), 361-372. MR 89f:13033
  • [RR] L. J. Ratliff, D. Rush, Two notes on reductions of ideals, Indiana Univ. Math. J. 27 (1978), 929-934. MR 58:22034
  • [R] M. E. Rossi, Primary ideals with good associated graded ring, to appear in J. of Pure and Applied Algebra.
  • [RV] M. E. Rossi, G. Valla, A conjecture of J. Sally, Communications in Algebra 24 (13) (1996), 4249-4261. MR 97j:13021
  • [S] I. Swanson, A note on the analytic spread, Communications in Algebra 22, 2 (1994), 407-411. MR 95b:13007
  • [S1] J. Sally, Bounds for numbers of generators for Cohen-Macaulay ideals, Pacific J. Math. 63 (1976), 517-520. MR 53:13208
  • [S2] J. Sally, Cohen-Macaulay local ring of embedding dimension $e+d-2$, J. Algebra 83 (1983), 325-333. MR 85c:13017
  • [S3] J. Sally, Hilbert coefficients and reduction number 2, J. Algebraic Geom. 1 (1992), 325-533. MR 93b:13026
  • [V] G. Valla, On form rings which are Cohen-Macaulay, J. Algebra 58 (1979), 247-250. MR 80h:13025
  • [VV] P. Valabrega, G. Valla, Form rings and regular sequences, Nagoya Math. J. 72(2) (1978), 475-481. MR 80d:14010
  • [VW] W. Vasconcelos, Cohomological Degrees of graded modules, Six Lectures on Commutative algebra, Progress in Math. 166 , Birkhauser, Boston (1998), 345-392. CMP 99:02
  • [W] H. Wang, On Cohen-Macaulay local rings with embedding dimension $ e+d-2$, J. Algebra 190 (1997), 226-240. MR 98d:13027

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 14M05, 13H10

Retrieve articles in all journals with MSC (1991): 14M05, 13H10


Additional Information

M. E. Rossi
Affiliation: Dipartimento di Matematica, Universita’ di Genova, Via Dodecaneso 35, 16146- Genova, Italy
Email: rossim@dima.unige.it

DOI: https://doi.org/10.1090/S0002-9939-99-05393-9
Keywords: Cohen-Macaulay local ring, primary ideals, reduction number, minimal reduction, associated graded ring, Hilbert function, Hilbert coefficients
Received by editor(s): July 6, 1998
Published electronically: October 5, 1999
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society